Award: Presidential Poster Award
Thomas J. Kaminsky, MD1, Luke Gessel, MD2
1University of Utah, Salt Lake City, UT; 2University of Utah, Bountiful, UT
Introduction: Gastrointestinal bleeding (GIB) is a common symptom in patients with advanced cardiovascular disease. Among those at highest risk are patients with non-pulsatile left ventricular assist devices (LVADs).1 This has been attributed to multiple factors including therapeutic anticoagulation, degradation of von Willebrand factor,1 formation of angiodysplasias and advanced age.2,3 Such conditions predispose bleeding from arteriovenous malformations (AVMs) as well as other commonly occurring lesions. However, an overlooked cause of bleeding in these patients is direct injury from tunnelization of the LVAD driveline. Here we review a case of overt GIB, months after direct colonic injury from an LVAD driveline.
Case Description/Methods: A 72 year old man with history of end stage heart failure underwent placement of an LVAD in January of 2019. His post-operative course was tumultuous and complicated by polymicrobial driveline infection. He recovered gradually and was discharged to medical rehabilitation in February with therapeutic warfarin and low dose aspirin. In April the patient presented to the Emergency Department after a syncopal episode and subsequent dizziness. He was found to have heme positive stool and hemoglobin of 7.8 g/dL (from 9.0 g/dL one month earlier). Other labs revealed iron deficiency with serum Iron level of 48 ug/dL and international normalized ratio (INR) elevation to 1.9 with warfarin therapy. Gastroenterology was consulted for evaluation of gastrointestinal blood loss with anemia. The patient underwent EGD and colonoscopy. EGD showed only retained gastric contents and no active bleeding. Colonoscopy revealed a linear, rigid foreign body penetrating the colonic wall and traversing the lumen (figure 1). Review of prior CT scans confirmed the LVAD driveline had penetrated and passed through the transverse colon (figures 2 and 3). The patient was subsequently taken to surgery for transverse colon resection with washout and exteriorization of the contaminated LVAD driveline.
Discussion: Gastrointestinal bleeding is common in cardiac patients following LVAD placement.1 Contributing factors include the use of anticoagulation and acquired von Willebrand disease, which most commonly causes bleeding from from AVMs.1,2 However, this case describes late bleeding after direct mucosal injury with LVAD driveline placement. Although a rare occurrence, this complication should be considered in LVAD patients, especially those with history of prior driveline infection.
Citation: Thomas J. Kaminsky, MD; Luke Gessel, MD. P1082 - LOWER INTESTINAL BLEEDING CAUSED BY A LEFT VENTRICULAR ASSIST DEVICE (LVAD) DRIVELINE. Program No. P1082. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.